Thunderstorm Wind, Phillips
- When
- July 2, 10:24 PM CST
- Where
- Phillips County, 1 mi W of Logan
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.670, -99.589
Thunderstorms produced severe wind in some parts of north central Kansas late on this Sunday evening, even with a stabilized boundary layer. During the evening hours, thunderstorms over southwest Nebraska developed into a small squall line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms produced severe wind in some parts of north central Kansas late on this Sunday evening, even with a stabilized boundary layer. During the evening hours, thunderstorms over southwest Nebraska developed into a small squall line. This line of storms surged across Phillips, Rooks, and Osborne Counties, as well as parts of Smith and Mitchell Counties, between 10 pm and 12:30 am CST. Severe winds were measured at several stations in Phillips and Osborne Counties, with the highest gust 71 mph at Logan. No reports of damage were received.
These storms formed in an areas of relatively high surface pressure. A slow-moving cool front was north of the initiation area, extending from the Great Lakes across Iowa and then northwest across the Dakota's. In the upper-levels, the Westerlies were fairly zonal and located over the northern United States. A broad trough was over the Great Lakes. A weak shortwave trough was migrating across the Central Plains. Despite temperatures in the middle to upper 70s, the cold pool associated with this squall line was deep enough to continue initiating strong updrafts. Mid-level lapse rates were steep (7-7.5 C/km), resulting in MUCAPE of 2000 to 2500 J/kg. Deep layer shear was around 25 kts and supportive of multicell storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 2, 5:06 PM CST, 5 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 606 PM CDT Sun Jul 2 2017 .SHORT TERM...(This evening through Monday) Issued at 323 PM CDT Sun Jul 2 2017 A few showers and thunderstorms continue to develop across the northeast part of the forecast area this afternoon. Otherwise, there are mostly clear skies across the area and temperatures are warming up. In the area where the clouds and thunderstorms have been, it has been a little cooler. The main concern will be thunderstorm development. There is an upper level wave that will be moving into the area and a surface boundary across the northern part of Nebraska. Models have some differences in where and how much precipitation there will be. The morning convection also could have some impact on thunderstorms tonight. Expect the thunderstorms to continue across the northern part of the forecast area as thunderstorms develop along the boundary to the north and move into the area during the late afternoon and evening. The boundary sags to the south during the night and as another upper level wave moves into the area, there could be some more development to the west of the forecast area and those could move into the area during the overnight hours. With all the differences in the models, the confidence is a little shaky. There could be a few lingering thunderstorms in the morning, but otherwise expect mainly dry conditions. The upper level wave will continue to move through the area and during the afternoon a few thunderstorms could develop. The models continue to have some differences for this time frame and there is some uncertainty. .LONG TERM...(Monday night through Sunday) Issued at 323 PM CDT Sun Jul 2 2017 The models are a little more consistent for the Monday night time frame. The NAM is dry, but the GFS and ECMWF both have precipitation across the area. This looks to be the best time frame for precipitation, especially during the evening. Precipitation should linger into the overnight hours. Tuesday into Tuesday night there continues to be a couple of upper level waves that move through the area with on and off chances for thunderstorms. The upper level ridge builds just to the west and moves into the area Wednesday through Thursday. This will be a dry period with warm temperatures. Thursday night through Sunday there are a few waves that come over the ridge. With each wave, there is a chance for some thunderstorms to develop somewhere across the forecast area. These are small chances for only parts of the forecast area and expect mainly hit and miss showers and thunderstorms. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 604 PM CDT Sun Jul 2 2017 The main concern for the TAF period is thunderstorm chances the next 24 hours. Latest radar trends and short term models keep the brunt of the convection generally west of Highway 281 this evening into tonight and activity may remain west of KEAR, however do have a mention of VCTS for KEAR for much of the evening in closer proximity to the convection and will monitor trends. A shortwave trough translating across the Central Plains will bring continued chances for showers and thunderstorms into Monday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Fay
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 526 PM CDT Sun Jul 2 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 031200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 526 PM CDT Sun Jul 2 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Showers and thunderstorms will continue this evening and into the overnight hours. Severe storms are possible which may produce hail to the size of golf balls and damaging winds of 60 to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Spotty thunderstorms will be possible at various times and locations Monday and Tuesday, with the best chance Monday night. Some storms Monday night could be severe with the main threat locally damaging winds. Intermittent thunderstorms are possible Thursday night through Saturday. While strong or severe storms cannot be ruled out...it is too early to identify any specific organized threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and into tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL 6 N HOLBROOK 40.39N 100.01W
07/02/2017 E1.00 INCH GOSPER NE PUBLIC
&&
REEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1007 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HAIL 3 E HOLBROOK 40.31N 99.96W
07/02/2017 E1.25 INCH FURNAS NE STORM CHASER
HALF DOLLAR SIZE HAIL AND 67 MPH WIND GUSTS.
HEAVY RAINFALL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1008 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM HAIL HOLBROOK 40.31N 100.01W
07/02/2017 E1.00 INCH FURNAS NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED HEAVY RAIN AND HAIL
TO THE SIZE OF QUARTERS.
&&
REEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1048 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST BEAVER CITY 40.14N 99.83W
07/02/2017 M75 MPH FURNAS NE STORM CHASER
75 TO 80 MPH WIND GUSTS.
&&Special Weather Statement
National Weather Service Hastings NE
1058 PM CDT SUN JUL 2 2017
KSZ005-017-030445-
Rooks KS-Phillips KS-
1058 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROOKS AND PHILLIPS
COUNTIES UNTIL 1145 PM CDT...
At 1058 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Almena to 7 miles north of
Edmond to 8 miles south of Lenora. Movement was east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Phillipsburg, Stockton, Logan, Palco, Agra, Kirwin, Long Island,
Prairie View, Damar, Zurich, Glade, Speed, Woodruff and Webster State
Park.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3957 9960 3957 9963 4000 9962 4000 9907
3971 9907 3952 9913 3923 9942 3922 9961
TIME...MOT...LOC 0358Z 291DEG 31KT 3999 9969 3973 9978 3949 10005
RossiSpecial Weather Statement
National Weather Service Hastings NE
1116 PM CDT SUN JUL 2 2017
NEZ082-083-030500-
Harlan NE-Furnas NE-
1116 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR FURNAS AND HARLAN COUNTIES UNTIL
MIDNIGHT CDT...
At 1115 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Huntley to near Woodruff. Movement was
east at 20 mph.
Wind gusts of 50 to 55 mph will be possible with these storms. The
strong winds extend behind the line of storms to the west across
Furnas County.
Locations impacted include...
Alma, Cambridge, Arapahoe, Oxford, Beaver City, Orleans, Holbrook,
Stamford, Republican City, Edison, Wilsonville, Huntley, Ragan,
Hendley, Hollinger and Harlan County Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4033 10018 4034 9920 4015 9918 4000 9918
4000 9927 4001 10018
TIME...MOT...LOC 0415Z 276DEG 16KT 4024 9936 4002 9946
FayThe Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 04:22 UTC.
3 thunderstorm wind. Local standard time, as filed.
The AWOS at the Phillipsburg Airport measured wind gusts of 64 MPH at 11:42 p.m., 62 MPH at 11:39 p.m. and 61 MPH at 11:36 p.m. CDT. A mesonet station located 4 miles west of Kirwin measured a gust of 60 MPH at 11:45 p.m. CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700120, 700124, 700121.